Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 230, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2009, 5:56 PM CDT for Kearny County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2009, 5:56 PM CDT (22:56 UTC)
- Expired
- Aug 14, 2009, 6:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 431 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 142256
SVRDDC
KSC093-142330-
/O.NEW.KDDC.SV.W.0230.090814T2256Z-090814T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT FRI AUG 14 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN KEARNY COUNTY IN SOUTHWEST KANSAS.
* UNTIL 630 PM CDT
* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
CENTRAL KEARNY COUNTY...OR 12 MILES NORTH OF LAKIN...MOVING NORTH
AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF NORTHERN KEARNY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3826 10154 3826 10121 3826 10117 3794 10125
3799 10153
TIME...MOT...LOC 2256Z 202DEG 36KT 3813 10131
$$
WRIGHT2 follow-up statements
000
WWUS53 KDDC 142313
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT FRI AUG 14 2009
KSC093-142330-
/O.CON.KDDC.SV.W.0230.000000T0000Z-090814T2330Z/
KEARNY KS-
613 PM CDT FRI AUG 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN KEARNY COUNTY...
AT 613 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 22 MILES NORTH OF LAKIN...OR 17 MILES SOUTH
OF LEOTI...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF NORTHERN KEARNY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3826 10154 3826 10121 3826 10117 3794 10125
3799 10153
TIME...MOT...LOC 2313Z 207DEG 33KT 3825 10124
$$
WRIGHT000
WWUS53 KDDC 142322
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT FRI AUG 14 2009
KSC093-142332-
/O.EXP.KDDC.SV.W.0230.000000T0000Z-090814T2330Z/
KEARNY KS-
622 PM CDT FRI AUG 14 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KEARNY COUNTY EXPIRES
AT 630 PM CDT...
THE STORM HAS EXITED THE WARNED AREA.
LAT...LON 3826 10154 3826 10121 3826 10117 3794 10125
3799 10153
TIME...MOT...LOC 2322Z 207DEG 33KT 3833 10119
$$
WRIGHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:26 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 14, 3:26 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 326 PM CDT FRI AUG 14 2009 .DISCUSSION... DAYS 1-2... A TROF OF LOW PRESSURE AT THE SURFACE IS STILL LOCATED ALONG THE KS/CO BORDER EARLIER THIS AFTERNOON. LAPS 0-2.5KM LAPSE RATES WERE SUGGESTING CAP WAS RAPIDLY ERODING AND SBCAPE RANGED FROM 1000-1500J/KG NEAR THIS BOUNDARY. UPPER LVL TROF OF INTEREST TONIGHT WAS LOCATED NEAR THE 4 CORNERS REGION AT 12Z. BASED ON THE DPROG/DT OF THIS SYSTEM FROM THE W/V LOOP BELIEVE THE TIMING OF THE NAM AND GFS IS ON TRACK. THIS 5H TROF IS THEREFORE EXPECTED TO BE LOCATED IN WESTERN KS BETWEEN 09-12Z SATURDAY. AS THIS SYSTEM APPROACHES LATE THIS AFTERNOON WOULD EXPECT OUR BOUNDARY TO REMAIN NEARLY STATIONARY AND DEEPEN WITH SHRA/TRSA DEVELOPING AFTER 20Z. THUNDERSTORMS ARE THEN EXPECTED TO SPREAD EASTWARD ACROSS ALL OF WESTERN KANSAS DURING THE OVERNIGHT HOURS. CURRENT GRIDS HAVE LIKELY POPS GOING OVERNIGHT AND THIS STILL LOOKS REASONABLE. WILL HOWEVER ATTEMPT TO TIME PCPN SPREADING ACROSS THE CWA EARLY THIS EVENING. ALSO GIVEN THE 85H DWPTS ACROSS WRN KS, PRECIP H20 AND TROPICAL NATURE OF THIS SYSTEM WILL BE INSERTING HEAVY RAIN WORDING INTO THE ZONES OVERNIGHT. AS THIS UPPER TROF SLOWLY WORKS IT WAY EASTWARD ACROSS THE CWA EARLY SATURDAY WILL BEGIN TO TAPER PCPN OFF FROM WEST TO EAST. DESPITE PLENTY OF SUNSHINE EXPECTED LATER IN THE DAY ACROSS PARTS OF FAR WESTERN KANSAS GIVEN THE QPF EXPECTED AM LEANING TOWARDS UNDERCUTING THE MET/MAV FOR HIGHS. LATE SATURDAY NIGHT A COLD FRONT WILL MOVE INTO WESTERN KS AND BY 12Z SUNDAY BOTH THE NAM AND GFS PLACES THIS FRONT NEAR THE KS/OK BORDER. ALTHOUGH MODELS DO NOT SEEM TO BE TOO EXCITED ABOUT PCPN CHANCES WITH THIS FRONT...GIVEN THE PROGGED 925-85H FGEN AND A 5H VORT LOBE MOVING ACROSS NORTHERN KS SATURDAY NIGHT WILL BE RETAINING THE POPS CURRENTLY IN THE GRIDS ALONG AND NORTH OF THE FRONT. SINCE WILL BE FOLLOWING THE NAM AND GFS ON THE FRONTAL LOCATION SUNDAY THIS FRONT SHOULD THEREFORE BE LOCATED SOUTH AND EAST OF THE AREA BY SUNDAY AFTERNOON. BASED ON PROGGED SOUNDINGS BEHIND THIS FRONT AND LACK OF GOOD UPPER LVL FORCING WILL BACK OFF ON POPS THINKING PCPN CHANCES WILL BECOME MORE FAVORABLE SUNDAY NIGHT. MODEL SOUNDINGS DO INDICATED A NICE WARM LAYER BETWEEN THE 85H-7H LVL. TEMPS MAY BE A BIT TRICKY DEPENDING ON HOW MUCH MIXING WE GET. AT THIS TIME WILL BE FOLLOWING 85H TEMPS AS A GUIDE. DAYS 3-7... IT APPEARS THAT THE EXTENDED PERIOD WILL BE A CHALLENGE TO FORECAST THE OCCURRENCE AND TIMING OF PCPN. PLUS, DEPENDING ON COVERAGE OF THE PCPN AND ASSOCIATED CLOUD COVER, MAX TEMPS WILL BE DIFFICULT TO PREDICT. THE FIRST CHALLENGE WILL BE THE OPPORTUNITY FOR PCPN AFTER DARK SUNDAY. THE SFC FRONT WILL BE SOUTH OF THE FORECAST AREA BY SUNDAY EVENING. HOWEVER, ALL MODELS INDICATE THAT A JET STREAK WILL BE MOVING ACROSS THE AREA SUCH THAT MY CWA SHOULD BE IN THE VICINITY OF THE RIGHT ENTRANCE REGION. SO I WOULD EXPECT ELEVATED CONVECTION TO BREAK OUT WELL NORTH OF THE SFC FRONT BUT ACROSS MUCH MY CWA AND WILL GO WITH 40 TO 50 POPS. THERE IS A POSSIBILITY THAT SOME OF THIS WOULD CONTINUE INTO MONDAY MORNING. THUS CLOUDS MAY LINGER MONDAY AND DROPPED MAX TEMPS FOR THAT DAY. BEYOND MONDAY THERE ARE INDICATIONS THAT ANOTHER JET STREAK MAY MOVE ACROSS NORTH OF THE FRONT ON TUESDAY SO WILL HAVE ANOTHER CHANCE FOR TSRA THEN. EVENTUALLY THE UPPER RIDGE BUILDS INTO THE REGION BUT AT THE SAME TIME IT APPEARS THAT THE FLOW REMAINS PROGRESSIVE SO THAT A TROUGH SHOULD MOVE BACK INTO THE WEST. THE MODELS INDICATE A DEEPENING TROUGH MOVING INTO THE GREAT LAKES BY MID WEEK SO THERE WILL BE ANOTHER FRONT DROPPING INTO THE CWA LATE WEDNESDAY/THURSDAY. && .AVIATION... TSRA SHOULD BE NUMEROUS ENOUGH LATER THIS EVENING AND OVERNIGHT THAT THE CHANCE FOR AN OCCURRENCE AT EACH TERMINAL WILL BE LIKELY AND COULD BE IN THE VICINITY FOR UP TO 3 HOURS. CIGS SHOULD REMAIN ABOVE MVFR FOR THE MOST PART. GUSTY WINDS WILL CONTINUE. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 88 66 86 / 70 20 20 10 GCK 66 90 65 84 / 70 10 20 10 EHA 64 89 63 84 / 60 10 20 10 LBL 66 90 65 87 / 70 10 20 10 HYS 67 87 66 85 / 60 30 20 10 P28 70 89 71 92 / 70 50 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/07/07
Hazardous weather outlook, Aug 14, 1:24 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 124 PM CDT FRI AUG 14 2009 KSZ030-031-043>046-061>066-074>081-084>090-161000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 124 PM CDT FRI AUG 14 2009 /1224 PM MDT FRI AUG 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP NEAR THE KANSAS AND OKLAHOMA BORDER LATE THIS AFTERNOON. THESE STORMS ARE THEN EXPECTED TO SPREAD EASTWARD ACROSS ALL OF SOUTHWEST KANSAS DURING THE OVERNIGHT HOURS. HEAVY RAIN AND FREQUENT LIGHTNING WILL BE THE PRIMARY HAZARD FROM THESE STORMS TONIGHT HOWEVER A FEW STORMS NEAR THE COLORADO BORDER MAY BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST SATURDAY AFTERNOON, AND AGAIN EACH DAY THROUGH TUESDAY, MAINLY IN THE AFTERNOON PERIODS. THE BEST CHANCE OUT OF EACH OF THESE DAY MAY BE LATE SUNDAY AFTERNOON, AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BRIEFLY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS EVENING WEST OF A LAKIN TO HUGOTON LINE. RAINFALL REPORTS TONIGHT ARE ALSO ENCOURAGED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
In the hours before
Special weather statement, Aug 14, 4:26 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
426 PM CDT FRI AUG 14 2009
KSZ061-142200-
HAMILTON-
326 PM MDT FRI AUG 14 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY...
AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 12 MILES NORTH OF COOLIDGE...
MOVING NORTH AT 25 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
RESIDENTS IN NORTHWESTERN HAMILTON COUNTY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3826 10204 3826 10175 3826 10169 3825 10168
3810 10171 3810 10205 3825 10205
TIME...MOT...LOC 2125Z 201DEG 22KT 3821 10198
WRIGHTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 4:26 PM CDT | Special Weather Statement | DDC | Hamilton | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.